Email logo info@cognibrain.com | Skype logoProject.cognibrain


   mobile logo+91 99400 84145 | facebooktwitterlinkedingoogle+

Consuming High Dose Loperamide Puts Heart at Risk

Consuming High Dose Loperamide Puts Heart at Risk

The Food and Drug Administration (FDA) has recently raised warnings over the drug loperamide stating that consumption of higher than recommended doses may cause QT interval prolongation, torsades de pointes, cardiac arrest, syncope and even death in some cases. The agency also reported that most cases of high-dose consumption were due to intentional misuse and abuse of the drug. Loperamide is a mu-opioid agonist indicated for diarrhea and prescribed at a maximum dose of 16 mg/day.

However, at higher doses, loperamide is known to deliver psychoactive effects. Considering this effect, copious online conferences recommend using loperamide to overcome opioid withdrawal symptoms. A drug safety communication conducted by FDA reported that more than half of the 48 cases of serious heart problems occurred in individuals who intentionally misused and abused high dose loperamide to get rid of opioid withdrawal symptoms or to simply reach a euphoric state. Out of those, 31 cases were hospitalized and 10 succumbed to death.

Moreover, individuals also intentionally misused other drugs like ranitidine along with loperamide for inflating its absorption and penetration across the blood-brain barrier, constrain its metabolism, and boost its euphoric effects. In precise, the FDA recommends considering loperamide as a possible cause of unexplained serious cardiac events. If loperamide toxicity is suspected, drug level testing should be done separately since standard toxicology and opioid drug testing miss out loperamide toxicity. Electrical pacing or cardio version should be opted than anti-arrhythmic drugs for treating loperamide-associated torsades de pointes.

Leave a Reply

Your email address will not be published. Required fields are marked *